Montana, 2018

Hail in Montana, June 26, 2018

June 26, 2018 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm produced some nickel to quarter size hail just southeast of Columbus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some nickel to quarter size hail just southeast of Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 26, 1:33 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 1:33 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
233 PM MDT Tue Jun 26 2018

.SHORT TERM...valid for Wed and Thu...

A cold front was slowly shifting south and east this afternoon
with drier air working into the area behind the front. A few
isolated thunderstorms are possible along the Dakota borders later
this afternoon and evening, out ahead of the cold front where
instability is better. Any thunderstorms that form will move off
to the east quickly. Another weak shortwave will move west to east
through the region this evening and overnight with a few isolated
showers possible. Best shower potential looks to be over far SE
Montana where an isolated thunderstorm is possible as well, with
elevated instability in place.

Weak shortwave ridging builds over the region on Wednesday
bringing mostly dry conditions. By Wednesday night, a few showers
or thunderstorms are possible over northwestern areas as a cold
front approaches, and over far eastern areas where mid-level warm
air advection and a low level jet may produce enough forcing for
a few thunderstorms. Shower and thunderstorm chances increase over
the area on Thursday as a Pacific shortwave and associated surface
trough move through the area. Strong to severe thunderstorms are
possible over the area Thursday afternoon and evening with modest
instability and shear in place. Greatest threats look to be large
hail and strong winds, with the best severe thunderstorm potential
over eastern areas.

High temperatures in the 80s can be expected for many places on
Wednesday with weak ridging over the region. High temperatures on
Thursday look to range from the 70s west, to the upper 80s east.
Low temperatures will range from the 50s to the lower 60s. STP

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

On Friday, an upper trough axis will be located west of our area,
with an area of synoptic-scale lift and surface trough east of
it. This lift and surface trough should produce scattered showers
and general thunderstorms over southern MT and northern WY during
the day. Generally, am not expecting heavy rainfall from these
showers and storms due to a relatively drier air mass than what we
have had the past several weeks.

Cyclonic upper flow Friday night through Sunday should produce
periods of scattered showers and thunderstorms as weak
disturbances move through the cyclonic flow. ECMWF does differ
with the GFS a little in this time period, with a flatter flow
that would yield drier conditions (though an isolated shower or
thunderstorm would still be possible).

Overall trend for early next week is for the upper-air pattern to
transition to southwesterlies over the Northern Rockies as a
trough digs southward along the West Coast. This pattern should
bring in warmer air to the region and a slight chance of showers
and thunderstorms, mainly to the mountains.

High temperatures will gradually rise...from the 60s and 70s on
Friday to the 70s and 80s early next week. RMS

&&

.AVIATION...

Isolated showers and thunderstorms are possible tonight over
southern MT and north central WY. The showers/thunderstorms could
produce local MVFR conditions. Expect areas of mountain
obscuration tonight. Otherwise, VFR will prevail. RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/085 059/080 054/070 052/073 054/075 054/078 055/080
    20/U    02/T    54/T    44/T    32/T    21/U    11/U
LVM 046/084 051/078 048/065 045/069 047/073 046/075 048/076
    10/U    04/T    66/T    64/T    32/T    21/U    12/T
HDN 053/085 058/084 054/072 051/074 053/076 053/079 054/081
    20/U    02/T    44/T    45/T    32/T    21/B    11/U
MLS 055/083 061/087 059/074 055/074 054/076 054/078 057/081
    10/U    12/T    43/T    34/T    22/T    21/U    11/B
4BQ 055/084 061/088 058/074 054/072 053/075 054/078 056/081
    20/U    12/T    54/T    54/T    22/T    21/B    11/U
BHK 052/081 060/088 056/075 053/073 052/074 052/077 055/079
    10/U    22/T    53/T    44/T    22/W    11/B    21/B
SHR 051/085 057/085 053/071 049/071 048/074 049/077 051/080
    20/U    02/T    44/T    55/T    32/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 26, 1:31 PM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
231 PM MDT Tue Jun 26 2018

MTZ028>042-056>058-063>068-WYZ098-099-272045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
231 PM MDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Strong to Severe Thunderstorms.

* WHERE...South central and southeast Montana, and north central
  Wyoming.

* WHEN...Thursday afternoon and evening.

* ADDITIONAL DETAILS...Storms could contain large hail and damaging
  winds, along with very heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jun 26, 3:25 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Billings MT
425 PM MDT TUE JUN 26 2018

MTZ034-039-066-262315-
Beartooth Foothills MT-Eastern Carbon MT-Northern Stillwater MT-
425 PM MDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Absarokee, or 10 miles west of Columbus, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Columbus, Joliet, Absarokee, Park City, Rockvale, Silesia and Edgar.

LAT...LON 4549 10957 4569 10957 4570 10956 4572 10890
      4569 10890 4568 10888 4564 10887 4564 10884
      4562 10884 4563 10878 4555 10880 4555 10877
      4552 10876 4552 10870 4546 10869
TIME...MOT...LOC 2224Z 268DEG 36KT 4558 10947

Reimer

The radar

The Billings radar (KBLX), 64 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stillwater

When
June 26, 3:36 PM MST
Where
Stillwater County, 5.67 mi SW of Columbus
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.570, -109.330

Hail, Stillwater

When
June 26, 3:47 PM MST
Where
Stillwater County, 5.71 mi SSE of Columbus
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.550, -109.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759224, 759225.